Hail, Cloud
- When
- April 14, 12:54 PM CST
- Where
- Cloud County, 4.36 mi SW of (Cnk)blosser Apt Con
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -97.700
A powerful storm brought a bout of severe weather to Kansas on April 14th. Severe thunderstorms including supercell storms developed ahead of a dryline and cold front during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A powerful storm brought a bout of severe weather to Kansas on April 14th. Severe thunderstorms including supercell storms developed ahead of a dryline and cold front during the afternoon. Moisture was a limiting factor in the coverage and overall intensity of the storms however there was at least one brief tornado and several other funnel clouds that were documented across north central Kansas during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 11:45 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1245 PM CDT THU APR 14 2011 ...UPDATE TO AVIATION... .MESOSCALE... AT 1200 PM...A SURFACE LOW WAS DEEPENING EAST OF GREAT BEND...KS. THE EDGE OF DEEPER GULF MOISTURE EXTENDED FRO SOUTH CENTRAL KS...EAST AND SOUTHEAST ACROSS SOUTHWEST MISSOURI. A STATIONARY FRONT EXTENDED NORTHWARD ACROSS CENTRAL KS...THEN NORTHEAST ACROSS SOUTHERN NE. ELEVATED THUNDERSTORMS...SOME WITH LARGE HAIL WERE ALREADY DEVELOPING WEST OF THE STATIONARY FRONT OVER THE SHALLOW COLD AIR MASS ACROSS WESTERN KS. SOME OF THESE ELEVATED THUNDERSTORMS MAY DEVELOP ACROSS CLOUD AND REPUBLIC COUNTIES THROUGH THE EARLY AFTERNOON HOURS. AFTER 200 PM...SURFACE BASED SEVERE THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE PACIFIC FRONT/DRYLINE EXTENDING SOUTH OF THE SURFACE LOW ACROSS SOUTH CENTRAL KS. THE NORTHER EDGE OF THE DEEPER MOISTURE WILL SURGE NORTHWARD ACROSS CENTRAL KS TO INTERSTATE 70 THROUGH THE EARLY AFTERNOON HOURS. VERTICAL WIND SHEAR PROFILES ALONG WITH 1500 TO 2200 SBCAPE WOULD SUGGEST THAT THE MODE OF DEEP MOIST CONVECTION WILL BE SUPERCELL THUNDERSTORMS. LOW-LEVEL SRH ALONG AND NORTH OF THE LEADING OF EDGE OF DEEPER MOISTURE WILL INCREASE TO 150 TO 200 J/KG PROVIDING AN INCREASE RISK OF TORNADOES ACROSS THE SOUTHWEST COUNTIES OF THE CWA. THE UPPER LOW WILL DEEPEN INTO A CLOSED UPPER LOW AND MID LEVEL WINDS WILL BACK MORE TO THE NORTH THROUGH THE AFTERNOON HOURS. THEREFORE...STORM MOTIONS WILL BE NORTH AND NORTHWEST WITH RIGHT MOVING SUPERCELLS MOVING TO THE NORTHEAST. THE SUPERCELL THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL. ATTM...THE GREATEST TORNADO THREAT MAY OCCUR WITH ANY SUPERCELL THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA. GENERALLY...WEST AND SOUTH OF A GARNETT...TO OSAGE CITY...TO JUNCTION CITY...TO MINNEAPOLIS LINE. AS THE UPPER LOW MOVES EAST INTO KS...THE LARGE SCALE ASCENT MAY LEAD TO A LINE OF SEVERE THUNDERSTORMS OR QLCS LINE SEGMENTS DEVELOPING AFTER 600 PM ACROSS THE CENTRAL COUNTIES OF THE CWA. THIS LINE OF STORMS MAY HAVE ROTATING UPDRAFTS EMBEDDED WHICH COULD LEAD TO A RISK OF ISOLATED TORNADOES THROUGH THE EARLY EVENING HOURS ACROSS EAST CENTRAL KS. ANY SQUALL LINE OF SEVERE THUNDERSTORMS OR QLCS WILL PROVIDE THE HAZARDS OF DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAINFALL AND MINOR FLOODING MAY RESULT AS THE LINE OF STORMS WILL MOVE SLOWLY TO THE EAST ACROSS EAST CENTRAL KS WITH TRAINING SEVERE THUNDERSTORM UPDRAFTS MOVING NORTHWARD ALONG THE LINE. THE STORMS MAY BECOME ELEVATED AS THEY MOVE NORTHWARD INTO NORTHEAST KS THIS EVENING. THESE ELEVATED STORMS MAY PRODUCE LARGE HAIL. GARGAN .DISCUSSION... POTENT SPRING STORM BRINGS VARIETY OF WEATHER CONCERNS TODAY THROUGH SATURDAY MORNING... UPPER AIR DATA MEASURED 70KT 500MB WINDS AT FLAGSTAFF AZ AT 0Z WITH 50M 500MB HEIGHT FALLS...AND -30 TO -35C 500MB TEMPS IN THE PACIFIC NORTHWEST. DECENT MIDDLE AND LOWER TROPOSPHERIC BAROCLINIC ZONE WAS IN PLACE OVER THE CENTRAL PLAINS WITH MODEST MID LEVEL MOISTURE. 850MB REMAINS ON THE DRY END...BUT DEWPOINTS AROUND 5C WERE SAMPLED AT DEL RIO TEXAS. SURFACE BOUNDARY STRETCHES NORTHEAST FROM NORTHWEST OKLAHOMA TO NORTHWEST MISSOURI AT 08Z. FLOW OVER THE BOUNDARY LEADING TO SCATTERED SHOWER DEVELOPMENT IN NORTH CENTRAL AND NORTHEAST KANSAS OVERNIGHT. FORECAST REMAINS LARGELY ON TRACK. UPPER TROF MAKING GOOD EASTWARD PROGRESS AND CLOSES OFF BY EARLY EVENING IN CENTRAL KANSAS. CONTINUED WARM AIR ADVECTION AHEAD OF IT WILL PROVIDE SOME CHANCE FOR RENEWED ELEVATED PRECIP FOR NORTHERN AND WESTERN LOCATIONS THIS MORNING. RAPID HEIGHT AND PRESSURE FALLS WILL USHER IN AN INCREASINGLY WARM AND MOIST LOWER TROPOSPHERE NORTH INTO CENTRAL KANSAS...WITH STRONG MID/UPPER FORCING POSSIBLY CAUSING STORMS TO DEVELOP IN THIS AREA AROUND 18Z. ADDITIONAL ACTIVITY SHOULD FIRE IN THE MID TO LATE AFTERNOON ON SOUTH ALONG THE DRYLINE. WITH SURFACE DEWPOINTS RISING INTO THE UPPER 50S...MODERATE INSTABILITY AND 0-3KT CAPES AROUND 500 J/KG SHOULD DEVELOP IN SOUTH CENTRAL AND SOUTHEAST PORTIONS OF THE STATE AS A 50KT MID LEVEL JET POKES NORTHEAST INTO KANSAS. DEEP SOUTHERLY FLOW DOWN TO THE LOWER FEW THOUSAND FEET SHOULD PUSH STORM GENERALLY NNE TO NNE THROUGH THE LATE AFTERNOON. LOW LEVEL FLOW WILL BACK TO STRONG EASTERLIES...RESULTING IN LARGE LOW LEVEL HELICITIES. FOR THE SOUTHERN STORMS...DECENT RESIDENCE TIME IN THE GREATER INSTABILITY SHOULD ALLOW FOR SUPERCELLULAR STRUCTURES TO PERSIST LONG ENOUGH FOR A TORNADIC CONCERN INTO AT LEAST PORTIONS OF EAST CENTRAL KANSAS BEFORE MEETING A MUCH LESS UNSTABLE ENVIRONMENT ON NORTH AND EAST...BUT EVEN THE EARLY AFTERNOON STORMS IN THE NORTH WILL NEED TO BE MONITORED FOR QUICK SPIN-UPS. STEEP MID/UPPER LEVEL LAPSE RATES UNDER COOLING CONDITIONS ALOFT WILL KEEP A HAIL CONCERN WELL OFF THE HIGHER INSTABILITY AXIS...WITH A LESSER BUT STILL PRESENT DOWNBURST WIND CONCERN IN THE WARM SECTOR. JUST HOW MUCH OF THE AREA DOES GET INTO THE WARM SECTOR IS NOT CLEAR IN THE STRONG EASTERLIES...BUT STILL EXPECT NEARLY ALL OF NORTH CENTRAL KANSAS TO REACH THE MIDDLE TO UPPER 60S AS STRONG CYCLOGENESIS SWITCHES WINDS TO THE EAST HERE. WOULDNT BE SURPRISED TO SEE SOME LOCATIONS IN THE EAST AND NORTH NEAR ADVISORY WIND LEVELS...BUT SUCH SPEEDS OF THIS DIRECTION ARE RATHER UNCOMMON. SEVERE CONCERN CONTINUES THROUGH AT LEAST MID EVENING AS LOW LEVEL SHEAR INCREASES...BUT INSTABILITY WANES BY MIDNIGHT. PRECIPITATION LIKELY TO PERSIST IN WAVES THROUGH THE NIGHT AND MUCH OF FRIDAY AS THE UPPER LOW SLOWLY EXITS TO THE WEST. WIDESPREAD AMOUNTS OF 0.5 TO 1 INCHES ARE LIKELY...BUT FLOODING CONCERNS ARE RATHER LOW WITH DRY GROUND CONDITIONS. A VERY STRONG PRESSURE GRADIENT WILL DEVELOP BEHIND THE LOW IN NORTHWEST KANSAS FRIDAY MORNING...WITH SOME WEAKENING OCCURRING AS THE SYSTEM EXITS. COULD AGAIN SEE ADVISORY LEVEL WINDS THOUGH WESTERN AREAS SHOULD BE THE WINDIER AREA THIS TIME. COLD AIR ADVECTION /850MB TEMPS DROPPING TO NEAR 0C/ MAY CAUSE FALLING AFTERNOON TEMPS...AND COULD EVEN SEE SOME SNOWFLAKES BEFORE SUNSET IN THE NORTHWEST. PRECIP SHOULD EXIT BY LATE FRIDAY NIGHT...WITH SLOW CLEARING TAKING PLACE. LATE NIGHT TEMPS MAY FALL JUST BELOW FREEZING IN CONTINUED COLD AIR ADVECTION. FREEZE HEADLINE POTENTIAL EXISTS IN AT LEAST THE NORTHWEST...THOUGH FROST CONCERN IS LOW WITH MIXING PERSISTING. SATURDAY PROMISES TO BE A MUCH QUIETER WEATHER DAY WITH LIGHT WINDS AND SOME CIRRUS...AND TEMPS RETURNING TO NEAR NORMAL. CONTINUED QUICK UPPER LOW SUGGESTS THIS MAY BE SHORT-LIVED HOWEVER WITH SOME POTENTIAL FOR LEE CYCLOGENESIS RETURNING AND MORE ISENTROPIC-DRIVEN PRECIP POSSIBILITIES FOR SUNDAY. SMALL PRECIPITATION CHANCES WILL BE MAINTAINED FOR MOST LOCATIONS SUNDAY AND SUNDAY NIGHT. A STRONGER UPPER SYSTEM IS WELL AGREED ON TO PASS THROUGH MONDAY NIGHT INTO TUESDAY NIGHT. WILL KEEP HIGH CHANCE POPS GOING AT THIS RANGE. 65 && .AVIATION... A STRONG UPPER LEVEL SYSTEM WILL TRANSLATE ACROSS THE AREA THURSDAY AFTERNOON/EVENING WITH ISOLATED TSRA EXPECTED AT ALL TERMINALS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THE AFTERNOON...BECOMING GUSTY UP TO 30 KTS WITH VRB WIND DIRECTION AS STRONG TO SEVERE TSRA PASSES OVERHEAD BETWEEN 22Z AND 05Z RESPECTIVELY. AFTER 05Z RAIN WITH EMBEDDED THUNDER WILL CONTINUE OVERNIGHT AS CIGS/VIS FALL NEAR 1000 FT AGL. MVFR CONDITIONS AND REDUCED VIS WILL CONTINUE THROUGH FRIDAY MORNING AS A COLD FRONT MOVES THROUGH...CALMING AND BACKING WINDS TO THE NORTHEAST AT OR BELOW 10 KTS. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CDT THU APR 14 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-151900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 147 PM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED IN CENTRAL KANSAS IN THE EARLY AFTERNOON...AND OVER THE ENTIRE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS UP TO 70 MPH...A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL MAY RESULT FROM THESE STORMS. WHILE ISOLATED TORNADOES MAY BE POSSIBLE ACROSS THE ENTIRE AREA...LOCATIONS NEAR AND SOUTH OF A LINE FROM CONCORDIA TO GARNETT MAY SEE AN ENHANCED TORNADO THREAT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. 30-40 MPH WINDS ARE POSSIBLE FRIDAY AFTERNOON GENERALLY ALONG AND WEST OF HIGHWAY 75. NEAR FREEZING TEMPERATURES ARE FORECAST IN NORTH CENTRAL KANSAS LATE FRIDAY NIGHT. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR MUCH OF THE AREA FROM MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. BARJENBRUCH/BOWEN
The Grand Island radar (KUEX), 111 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
14 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Spotter reported funnel cloud north of Abilene.
Spotter estimated winds of 60-70 mph with pea sized hail.
A brief rope tornado was witnessed by the public who also attempted to catch the tornado with a photograph. The photo is looking east as a rain curtain wraps around the funnel and makes the funnel difficult to see. The witness stated that the tornado as described as a rope was only on the ground for a moment before lifting. No damage occurred.
Spotter measured winds of 65 mph.
Spotter reported 2 to 3 inche sized limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289202, 289203, 289204, 289205, 289206, 289207, 289208, 289209, 289210, 289201, 289217, 284773, 289211, 289212, 289218, 289213, 289214, 289215, 289216.